Florida, 2007

Funnel Cloud in Florida, September 21, 2007

September 21, 2007 · NWS MLB · 1 event in 1 county or zone

Strong thunderstorms occurred over Brevard County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Strong thunderstorms occurred over Brevard County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Sep 21, 2:00 PM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Sep 21, 2:00 PM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
300 PM EDT FRI SEP 21 2007

.DISCUSSION...

NOTE TO USERS: NWS MLB STORM SURVEY CREW FOUND EF-1 TORNADO DAMAGE
WITH MAXIMUM WINDS OF 105 MPH WITH DAMAGE TO NUMEROUS HOMES IN THE
VILLAGE OF EUSTIS IN LAKE COUNTY.

.DISCUSSION...

CURRENT/TONIGHT...AREA OF LOW PRESSURE OVER THE NORTHEAST GULF HAS
BECOME TROPICAL DEPRESSION TEN. THIS FEATURE WILL CONTINUE ON A
NORTHWEST TRACK OVERNIGHT. WATER VAPOR IMAGERY CONTINUES TO SHOW
LARGE SWATH OF DRY AIR ALOFT MOVING NORTHWARD OVER THE CENTRAL
PENINSULA. MOIST AIR ALOFT IS RETURNING TO THE SOUTHERN PENINSULA
AND THIS WILL CONTINUE TO ADVANCE NORTH INTO CENTRAL FLORIDA
OVERNIGHT.

CURRENT RADAR TRENDS SHOWS SCATTERED CONVECTION ERUPTING OVER THE
SOUTHERN PENINSULA WHERE BETTER DEEP LAYER MOISTURE EXISTS AND
MOVING NORTHWARD. LOW-LEVEL FLOW IS WEAKER THAN YESTERDAY BUT
REMAINS BACKED. THE EAST COAST SEA BREEZE IS CURRENTLY MOVING INLAND
ALONG COASTAL COUNTIES AND WILL CONTINUE TO TRACK TOWARDS THE
INTERIOR THROUGH EARLY EVENING. WEAK ROTATION IN SHRAS/TSRAS WILL
BE POSSIBLE IN ANY CELL ABLE TO SUSTAIN A CONSISTENT UPDRAFT AND
ANCHOR ITSELF ALONG THE SEA BREEZE OR ANY NUMBER OF MESOSCALE
BOUNDARIES CREATED VIA AFTERNOON CONVECTION. EXPECT COVERAGE TO
STEADILY INCREASE ACROSS CENTRAL FLORIDA THROUGH LATE AFTERNOON AS
MOISTURE RETURNS AND ACTIVITY MOVES INTO THE AREA. STILL CANNOT RULE
OUT AN ISOLD TORNADO LATE THIS AFTN/EARLY EVENING...ESP ACROSS
WESTERN ORANGE AND LAKE COUNTIES. OTHER THREATS WITH STORMS INCLUDE
FREQUENT CLOUD TO GROUND LIGHTNING...GUSTY DOWNBURST WINDS AND
LOCALLY HEAVY RAINFALL.

SAT-TUE...NO REAL CHGS TO FCST PHILOSOPHY OF THE PAST SEVERAL DAYS.
DEEP LAYER HIGH PRESSURE WILL BUILD NORTH OF FLORIDA STARTING THIS
WEEKEND AND CONTINUE INTO NEXT WEEK. LIGHT SE FLOW WITH HIGH MEAN
PWAT AIR >2.0 WILL RESULT IN LIKELY (60/70) POPS FOR SAT...THEN
DROPPING SLIGHTLY SUNDAY (50/60) AND MONDAY (40/50) AS LOW LEVEL
FLOW GRADUALLY BACKS MORE TO E-ESE WITH PWATS GRADUALLY LOWERING
EACH DAY. TUE COULD BE EVEN DRIER THAN CURRENT FCST IS ADVERTISING
(40&) ESPECIALLY ACROSS THE NORTH IF THE STRONGER DRYING SHOWN BY
THE 12Z GFS COMES TO FRUITION. FOR NOW WILL HOLD OFF ON LOWERING
POPS ANY...MID SHIFT CAN LOWER POPS IF THIS TREND CONTINUES.

WED-FRI...IF THE DRYING TREND MON-TUE WINDS UP MORE SIGNIFICANT THAN
ADVERTISED...IT WILL BE SHORT LIVED. BEGINNING WED...THE DEEP LAYER
HIGH PRES RIDGE WEAKENS AND SHIFTS EAST...ALLOWING FLOW TO VEER TO
SE AND HIGHER PWAT AIR TO OVERSPREAD THE CWA FROM SOUTH TO NORTH. GFS
MAY BE A BIT OVERZEALOUS AS IT SHOWS A MID LEVEL TROUGH EMBEDDED
IN THE EASTERLIES ROUNDING THE WRN SIDE OF THE RIDGE AND ACROSS FL.
SO FOR NOW WILL HOLD ON NUDGING MID-LATE WEEK POPS UP...BUT FUTURE
POP FCSTS MAY NEED TO BE ADJUSTED UPWARD.

&&

.AVIATION...MAINLY VFR WITH SOME AREAS OF CIGS FL035-040 THIS AFTN.
BRIEF MVFR/IFR CIGS/VSBYS WITH +SHRA/+TSRA THIS AFTN/EVENING.
DANGEROUS DOWNBURST WINDS IN EXCESS OF 30KT WILL BE MAIN THREAT...
ESP ACROSS THE INTERIOR AND OVER THE DEEP SOUTH.

&&

.MARINE...SOUTH/SOUTHEAST FLOW 9-12 KTS WITH SEAS 3-5 FT. MAIN
THREAT REMAINS LOCALLY HIGHER WINDS/SEAS INVOF OF CONVECTION. HIGH
PRESSURE RIDGE BUILDING NORTH OF FL WILL BE DOMINANT WX FEATURE
FROM THIS WEEKEND INTO EARLY NEXT WEEK. LIGHT TO MDT ONSHORE FLOW
STILL EXPECTED WITH WINDS DROPPING TO AROUND 10KT AND SEAS A SCOSH
EITHER SIDE OF 3FT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  86  75  88 /  30  60  30  50
MCO  74  90  74  89 /  30  70  30  60
MLB  74  87  75  88 /  30  60  30  50
VRB  73  88  75  88 /  30  60  30  50

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

SHORT TERM/AVIATION...SEDLOCK
LONG TERM....CRISTALDI
Hazardous weather outlook, Sep 21, 9:12 AM EST, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MELBOURNE FL
1012 AM EDT FRI SEP 21 2007

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
212130-
COASTAL WATERS FROM FLAGLER BEACH TO COCOA BEACH OUT 20 NM-
COASTAL WATERS FROM COCOA BEACH TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO COCOA BEACH 20 TO 60 NM OFFSHORE-
WATERS FROM COCOA BEACH TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1012 AM EDT FRI SEP 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

...THUNDERSTORM IMPACT...
SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ACROSS THE
COASTAL COUNTIES...MAINLY SOUTHWARD...BEFORE SPREADING NORTHWESTWARD
AND BECOMING MORE WIDESPREAD LATE THIS AFTERNOON AND EVENING. THE
STRONGEST STORMS...LOCATED MAINLY ACROSS THE INTERIOR COUNTIES WILL
BE CAPABLE OF PRODUCING HEAVY RAIN...FREQUENT LIGHTNING...AND WIND
GUSTS UP TO 45 MPH. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE ACROSS
THE SAME AREAS THAT WERE AFFECTED THURSDAY EVENING...NAMELY ORANGE
AND LAKE COUNTIES.

...RIP CURRENT IMPACT...
THERE IS A MODERATE THREAT FOR RIP CURRENTS. REMEMBER TO ALWAYS SWIM
WITHIN SIGHT OF A LIFEGUARD.

...WIND AND SEA IMPACT...
BOATING CONDITIONS CONTINUE TO IMPROVE. HOWEVER...SMALL CRAFT WILL
NEED TO EXERCISE CAUTION THIS AFTERNOON ACROSS THE OFFSHORE NORTHERN
LEG FOR SEAS. SMALL CRAFT WILL NEED TO EXERCISE CAUTION FOR LOCALLY
HIGHER WINDS AND SEAS IN THE VICINITY OF SHOWERS AND THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE FORECAST OVER THE
NEXT SEVERAL DAYS. THE FOCUS WILL MAINLY BE ACROSS THE INTERIOR
COUNTIES AS AN ONSHORE FLOW STEERS STORMS WESTWARD.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF
NEEDED LATER THIS AFTERNOON AND THIS EVENING.

HIRSCH/SEDLOCK

In the hours before

Local storm report, Sep 21, 11:21 AM EST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
1221 PM EDT FRI SEP 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1059 PM     TORNADO          EUSTIS                  28.85N 81.69W
09/20/2007                   LAKE               FL   NWS STORM SURVEY

            AN EF-1 TORNADO WITH MAXIMUM WINDS OF 105 MPH CAUSED
            DAMAGE TO NUMEROUS HOMES.

&&

MRT
Special weather statement, Sep 21, 1:49 PM EST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
249 PM EDT FRI SEP 21 2007

FLZ064-211930-
MARTIN-
249 PM EDT FRI SEP 21 2007

...STRONG THUNDERSTORMS APPROACHING MARTIN COUNTY FROM THE SOUTH...

AT 246 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM 15 MILES SOUTH OF INDIANTOWN...MOVING NORTH AT 20 MPH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES. LOCALLY HEAVY RAINFALL WILL
ALSO ACCOMPANY THESE THUNDERSTORMS.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING EXCESSIVE LIGHTNING
STRIKES...DEFINED AS 12 OR MORE CLOUD TO GROUND STRIKES PER MINUTE.
SEEK SHELTER IN AN ENCLOSED BUILDING OR HARD TOPPED AUTOMOBILE. OPEN
SHELTERS FOUND IN PARKS...ON BEACHES OR GOLF COURSES OFFER NO
PROTECTION FROM THE DANGERS OF LIGHTNING.

TES
Special weather statement, Sep 21, 2:53 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
353 PM EDT FRI SEP 21 2007

FLZ064-212045-
MARTIN-
353 PM EDT FRI SEP 21 2007

...STRONG THUNDERSTORMS AFFECTING WESTERN MARTIN COUNTY...

AT 351 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM 7 MILES NORTH OF INDIANTOWN...MOVING NORTH AT 25 MPH.

THIS STORM ALSO WILL BE CAPABLE OF PRODUCING EXCESSIVE LIGHTNING
STRIKES...DEFINED AS 12 OR MORE CLOUD TO GROUND STRIKES PER MINUTE.
SEEK SHELTER IN AN ENCLOSED BUILDING OR HARD TOPPED AUTOMOBILE. OPEN
SHELTERS FOUND IN PARKS...ON BEACHES OR GOLF COURSES OFFER NO
PROTECTION FROM THE DANGERS OF LIGHTNING.

MOST PEOPLE WHO ARE STRUCK BY LIGHTNING IN FLORIDA ARE STRUCK EITHER
PRIOR TO THE RAIN REACHING THEIR LOCATION...OR AFTER THE RAIN HAS
ENDED. REMAIN INDOORS UNTIL 30 MINUTES PAST THE LAST RUMBLE OF
THUNDER.

BRAGAW
Special weather statement, Sep 21, 4:14 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
514 PM EDT FRI SEP 21 2007

FLZ141-147-212145-
COASTAL VOLUSIA COUNTY-NORTHERN BREVARD COUNTY-
514 PM EDT FRI SEP 21 2007

...FUNNEL CLOUDS POSSIBLE OVER FAR NORTHERN BREVARD COUNTY...

AT 514 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING FUNNEL CLOUDS AND STRONG WIND GUSTS TO 40
MPH 7 MILES WEST OF MIMS. THE STORM WAS MOVING NORTH AT 10 MPH.

FUNNEL CLOUDS CAN OCCASIONALLY TOUCH DOWN AND PRODUCE BRIEF...SMALL
TORNADOES. MOVE INDOORS AND STAY AWAY FROM WINDOWS...IF YOU ARE IN
THIS AREA. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
MELBOURNE.

MRV

The radar

The Melbourne radar (KMLB), 75 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Brevard

When
September 21, 4:15 PM EST
Where
Brevard County, 7 mi N of Mims
Reported by
Trained Spotter
Coordinates
28.771, -80.830

A trained spotter reported a funnel cloud north of Mims.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60906.